Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 252, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 16, 2024, 3:48 PM CDT for Hansford County, Sherman County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2024, 3:48 PM CDT (20:48 UTC)
- Expired
- Aug 16, 2024, 4:17 PM CDT
- In force
- 29 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hansford County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 112 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 2096 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
884
WUUS54 KAMA 162048
SVRAMA
TXC195-421-162145-
/O.NEW.KAMA.SV.W.0252.240816T2048Z-240816T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
348 PM CDT Fri Aug 16 2024
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southwestern Hansford County in the Panhandle of Texas...
East central Sherman County in the Panhandle of Texas...
* Until 445 PM CDT.
* At 347 PM CDT, a severe thunderstorm was located 10 miles northwest
of Gruver, or 22 miles northwest of Spearman, moving south at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Spearman and Gruver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3619 10115 3605 10158 3605 10163 3639 10169
3643 10147
TIME...MOT...LOC 2047Z 346DEG 15KT 3634 10156
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Vanden Bosch2 follow-up statements
296
WWUS54 KAMA 162113
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
413 PM CDT Fri Aug 16 2024
TXC421-162122-
/O.CAN.KAMA.SV.W.0252.000000T0000Z-240816T2145Z/
Sherman TX-
413 PM CDT Fri Aug 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHERMAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3619 10115 3605 10157 3605 10162 3634 10162
3639 10145
TIME...MOT...LOC 2112Z 317DEG 5KT 3632 10154
$$
TXC195-162145-
/O.CON.KAMA.SV.W.0252.000000T0000Z-240816T2145Z/
Hansford TX-
413 PM CDT Fri Aug 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN HANSFORD COUNTY...
At 412 PM CDT, a severe thunderstorm was located 8 miles northwest of
Gruver, or 21 miles northwest of Spearman, moving southeast at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Locations impacted include...
Spearman and Gruver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3619 10115 3605 10157 3605 10162 3634 10162
3639 10145
TIME...MOT...LOC 2112Z 317DEG 5KT 3632 10154
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Vanden Bosch565
WWUS54 KAMA 162117
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
417 PM CDT Fri Aug 16 2024
TXC195-162126-
/O.CAN.KAMA.SV.W.0252.000000T0000Z-240816T2145Z/
Hansford TX-
417 PM CDT Fri Aug 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HANSFORD COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
&&
LAT...LON 3619 10115 3605 10157 3605 10162 3634 10162
3639 10145
TIME...MOT...LOC 2113Z 346DEG 15KT 3631 10154
$$
Vanden BoschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:39 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 16, 2:39 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
239 PM CDT Fri Aug 16 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM ...
(This evening through Saturday night)
Issued at 237 PM CDT Fri Aug 16 2024
The daily theme of hot temperatures and thunderstorm chances
continues today and tomorrow for the Texas and Oklahoma
Panhandles. Hot temperatures are likely with most locations
reaching the triple digit mark both today and tomorrow.
Thunderstorms will be possible both days and any storms that form
could be strong to severe with the primary hazard being damaging
wind gusts.
The latest GOES-16 visible satellite shows a field of cumulus
developing across eastern New Mexico and the southwestern Texas
Panhandle. Further north across the western Oklahoma Panhandle,
thunderstorms have begun to develop near a weak boundary that has
moved out of Kansas. Thunderstorms today will likely be a bit more
widespread compared to the last few days given decent moisture
return in the mid levels combined with boundaries and stronger
daytime heating. All of this is resulting in MLCAPE values of 1000
to 1500 and DCAPE values of 2000+ J/kg. These parameters may lead
to some strong to severe storms with the primary hazard being
damaging winds from thunderstorm downbursts. With the DCAPE values
as high as they are, isolated wind gusts of 70+ mph are not out of
the question. Storm motion will be very slow given weak steering
flow aloft, so if storms are able to train along the same
location (especially if storms are attached to a boundary) heavy
rainfall may lead to isolated flooding concerns as well.
Temperatures this afternoon will continue to be hot with locations
across the southeast reaching or exceeding 105 degrees.
Upper level high pressure looks to remain just to the west of the
forecast area once again on Saturday. Subtle shifts in the high
pressure system may result in temperatures not being quite as high
for Saturday as previously expected. Temperatures will still be on
the hot side, with highs in the upper 90s to potentially 110 in
spots, but with the high still off to the west, the higher end of
temperatures may not pan out. This only results in temperatures
1 to 3 degrees cooler, but does limit confidence a bit regarding
issuance of any heat products outside of the southeastern Texas
Panhandle. Enough mid level moisture still looks to be in play to
get some isolated storms tomorrow across the southern Texas
Panhandle. Any storms that form tomorrow will still have the
potential to produce damaging wind gusts given high DCAPE values
depicted by forecast soundings.
Muscha
&&
.LONG TERM ...
(Sunday through next Thursday)
Issued at 237 PM CDT Fri Aug 16 2024
Above average temperatures will prevail across the Southern High
Plains throughout the extended forecast period. Furthermore, at
least modest rain chances exist within this timeframe as
well, contingent on how much the high pressure system retrogrades
to the west and any potential moisture return.
A stout mid/upper level ridge persists over the western CONUS,
encroaching into the Central Plains throughout next week. This
synoptic pattern coupled with H850 temps above 30 degrees Celsius
will foster peak temperatures in the upper 90s to just over 100
each day from Sunday through at least the middle of next week.
Additionally, high temperatures of 105 or higher are possible on a
few of these days, with the highest probabilities according to the
NBM, being on Sunday for the central and eastern Panhandles. With
that being said, heat products will likely be required for the
southern and eastern parts of the CWA through the middle of next
week.
Despite the presence of a strong high pressure system, chances of
convection are not out of the question. Eastern CONUS troughing
may allow the western CONUS ridge to contract and oscillate
westward slightly. A northwest flow regime can therefore become
established east of the southern Rockies, allowing for daily
thunderstorm chances, particularly across the western CWA. This
eastern CONUS trough feature will also permit at least modest
moisture return and upslope flow through this duration as modeled
by various deterministic guidance including the GFS and ECMWF.
Thus, strong to possibly marginally severe storms are possible,
especially if a peripheral shortwave can be aptly timed with peak
heating/instability. Nonetheless, confidence of the intensity and
location of any potential storms is low at this time, but some
PoPs are in the forecast during the middle of next week.
Muscha/Judd
&&
.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Fri Aug 16 2024
VFR conditions are forecast at all sites. Main aviation concern
will be the thunderstorm potential at all sites later this
afternoon through the early evening. Storms could be near or over
each of the terminals so have added VCTS to each site to provide
potential timing. Gusty winds will be possible should a storm be
near a terminal along with a brief reduction in visibility due to
heavy rain. Outside of storm potential, winds should be fairly
light around 10 kts or less with occasional higher gusts.
Muscha
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 73 103 73 103 / 20 10 10 0
Beaver OK 66 99 70 103 / 20 0 0 0
Boise City OK 64 98 67 99 / 20 0 0 0
Borger TX 73 107 74 107 / 20 10 10 0
Boys Ranch TX 70 104 72 104 / 30 10 10 0
Canyon TX 71 102 70 101 / 20 10 0 0
Clarendon TX 73 105 73 104 / 20 10 0 0
Dalhart TX 65 100 66 100 / 30 0 10 0
Guymon OK 65 99 67 100 / 10 0 10 0
Hereford TX 70 103 68 103 / 20 10 0 0
Lipscomb TX 70 103 71 104 / 20 0 10 0
Pampa TX 70 102 72 103 / 20 10 10 0
Shamrock TX 73 104 73 105 / 20 10 0 0
Wellington TX 74 106 74 107 / 20 10 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ018>020-317.
Heat Advisory from noon to 8 PM CDT Saturday for TXZ018>020-317.
OK...None.
&&
SHORT TERM...05
LONG TERM....05
AVIATION...05Hazardous weather outlook, Aug 16, 2:42 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 242 PM CDT Fri Aug 16 2024 OKZ001>003-TXZ001>020-317-170745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 242 PM CDT Fri Aug 16 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...through Tonight. A Heat Advisory has been issued for Palo Duro Canyon and the southeastern Texas Panhandle where temperatures of 105 to 109 are expected. The heat advisory is in effect through 8 PM. Thunderstorms are possible this afternoon and early evening across the Panhandles. A few strong to severe storms are possible and could be capable of producing damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Dangerous heat returns to the combined Panhandles Saturday through Wednesday. A Heat Advisory has been issued for the southeastern Texas Panhandle and Palo Duro Canyon on Saturday afternoon through the early evening hours due to these hot temperatures. Additional heat related headlines will likely be needed Sunday through Wednesday. Thunderstorms may be possible Monday through Thursday. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 16, 2:43 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
243 PM CDT Fri Aug 16 2024
OKZ001-162015-
Cimarron OK-
243 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CIMARRON COUNTY
THROUGH 315 PM CDT...
At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Black Mesa Park, or 18 miles west of Boise City,
moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Cimarron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3680 10293 3687 10281 3674 10253 3658 10280
TIME...MOT...LOC 1942Z 318DEG 15KT 3679 10284
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MJGSpecial weather statement, Aug 16, 3:06 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
306 PM CDT Fri Aug 16 2024
TXZ012-162030-
Potter TX-
306 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTER COUNTY
THROUGH 330 PM CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Masterson, or 20 miles north of Amarillo, moving
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Potter
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3542 10191 3551 10196 3562 10180 3562 10164
3543 10163
TIME...MOT...LOC 2006Z 247DEG 15KT 3549 10187
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MJGSpecial weather statement, Aug 16, 3:19 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
319 PM CDT Fri Aug 16 2024
TXZ002-003-162045-
Sherman TX-Hansford TX-
319 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HANSFORD AND EAST
CENTRAL SHERMAN COUNTIES THROUGH 345 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Texhoma, or 19 miles south of Guymon, moving
southeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Hansford and east central Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3636 10175 3650 10162 3643 10133 3619 10155
TIME...MOT...LOC 2018Z 307DEG 4KT 3642 10160
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MJGSpecial weather statement, Aug 16, 3:39 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
339 PM CDT Fri Aug 16 2024
TXZ012-013-162145-
Potter TX-Carson TX-
339 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CARSON AND
SOUTHEASTERN POTTER COUNTIES THROUGH 445 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Amarillo, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amarillo and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3528 10193 3544 10195 3547 10154 3528 10152
TIME...MOT...LOC 2039Z 270DEG 15KT 3535 10187
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Vanden BoschThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:36 PM CDT | Heat Advisory | AMA | Armstrong, Collingsworth, Donley, Randall, Wheeler | 29 hr |
| Aug 16, 3:06 PM CDT | Special Weather Statement | AMA | Potter | 24 min |
| Aug 16, 3:19 PM CDT | Special Weather Statement | AMA | Hansford | 26 min |
| Aug 16, 3:39 PM CDT | Special Weather Statement | AMA | Potter | 66 min |
| Aug 16, 4:03 PM CDT | Special Weather Statement | AMA | Randall | 27 min |
| Aug 16, 4:11 PM CDT | Special Weather Statement | AMA | Carson | 49 min |
| Aug 16, 4:57 PM CDT | Special Weather Statement | AMA | Randall | 48 min |
| Aug 16, 5:26 PM CDT | Special Weather Statement | AMA | Armstrong | 49 min |
| Aug 16, 5:37 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray, Randall | 53 min |
| Aug 16, 5:46 PM CDT | Special Weather Statement | AMA | Randall | 29 min |
| Aug 16, 5:50 PM CDT | Special Weather Statement | AMA | Deaf Smith | 25 min |
| Aug 16, 6:25 PM CDT | Special Weather Statement | AMA | Donley | 65 min |
| Aug 16, 6:38 PM CDT | Special Weather Statement | AMA | Hemphill | 67 min |
| Aug 16, 6:43 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.